Hail, Ashe
- When
- April 4, 11:25 PM EST
- Where
- Ashe County, 0.56 mi E of Lansing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.500, -81.510
A strong upper level wave and cold front moved across the region on the night of the 4th into early on the 5th of April. A line of heavy showers and thunderstorms accompanied this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong upper level wave and cold front moved across the region on the night of the 4th into early on the 5th of April. A line of heavy showers and thunderstorms accompanied this front. This line intensified as it approached the blue ridge and entered into an area of higher instability. This intensification allowed for the very strong winds aloft to mix down to the surface as the line began to form into a bow echo, resulting in areas of wind damage, mainly along and east of the Blue Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 4, 9:17 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT MON APR 4 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT AND MOVE
OFFSHORE TUESDAY. HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEAST
UNITED STATES FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT THIS EVENING STRETCHED FROM WRN PA TO ERN KY INTO AL.
CONVECTION WEAKENED CONSIDERABLY COMING INTO A MORE STABLE AIRMASS
WITH DRIER BOUNDARY LAYER. STILL SOME CONVECTIVE ELEMENTS ACROSS
THE SRN CWA THIS EVENING WITH MAIN QLCS CROSSING THE SMOKYS SOUTH
INTO WRN GA. WILL HAVE TO WATCH FOR ANY SURGE NWD OVERNIGHT FROM
THIS LINE BUT TYPICALLY THE MTNS DISRUPT THESE STRONG LINES. THE
LATEST RUC SHOWS AN NOSE OF 500 CAPES TRYING TO SURGE INTO THE NW
NC ZONES AFTER MIDNIGHT.
OTHERWISE...MAIN EMPHASIS WILL STILL BE THE GRADIENT WINDS. WINDS
WILL NOT BE GUSTY ALL THE TIME TONIGHT BUT WILL BE MAINLY IN
SHOWERS...AND RIGHT AFTER FRONTAL PASSAGE. LATEST MODELS
SUGGESTING A GOOD BURST OF PRESSURE RISES POST FRONT AROUND
06-12Z. WILL MAINTAIN THE WIND ADVISORY TIL 6AM...ALTHOUGH SOME
AREAS SUCH AS SE WV INTO FAR SW VA MAY NEED TO BE CANCELLED
EARLIER. THE WINDS COULD STAY UP LONGER IN THE NC MTNS PER
SOUNDINGS SHOWING MOMENTUM TRANSFER OF 40+ KNOTS TIL 15Z.
AS FOR THE PRECIP...LOOKING AT SHOWERS MAKING IT ACROSS THE CWA BY
MIDNIGHT...WITH BACK EDGE STILL OVER CENTRAL KY. THE BACK EDGE MAY
NOT BE OUT OF THE CWA UNTIL AFTER 12Z IF THE 00Z NAM IS CORRECT.
COLDER AIR SHOULD BE LAGGING ENOUGH THAT SNOW THREAT IS SMALL IN
THE SE WV MTNS.
MODELS STILL SHOWING GOOD COLD AIR ADVECTION DURING THE DAY.
TEMPERATURES WILL BE NEARLY STEADY OR CLIMB ONLY A FEW DEGREES ON
TUESDAY WITH 850 MB TEMPERATURES DROPPING BACK TO ABOUT -4C. WINDS
WILL ALSO BE GUSTY OUT OF THE NORTHWEST DUE TO THE PRESSURE RISES
AND COLD ADVECTION.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AXIS OF ELONGATED UPPER TROF PUSHES THROUGH THE FORECAST AREA
TUESDAY NIGHT...ALLOWING SFC HIGH PRESSURE TO BUILD INTO THE
SOUTHEAST U.S. BY DAWN WEDNESDAY. EARLY TUESDAY EVENING...THERE MAY
BE ENOUGH LOW LEVEL MOISTURE LINGERING FOR UPSLOPE SNOW SHOWERS IN
THE HIGHER ELEVATIONS OF GREENBRIER/BATH COUNTIES. THE GFS APPEARS
OVERDONE WITH THE COVERAGE OF PRECIP AT 00Z(8 PM EDT).
AS DRIER AIR QUICKLY PUSHES IN THE REGION AND WINDS SLACKEN IN THE
VALLEYS...TEMPS SHOULD FALL TO AROUND OR BELOW FREEZING. SINCE THE
GROWING SEASON HAS NOT STARTED IN MOST LOCATIONS...WILL HOLD OFF ON
ANY FROST/FREEZE HEADLINES AND MENTION THE FREEZING TEMPS IN THE
HWO.
WE REMAIN UNDER A PROGRESSIVE PATTERN THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD...WITH WEAK UPPER RIDING BUILDING WEDNESDAY BEFORE
MORE SIGNIFICANT HEIGHT RISES ARRIVE THURSDAY. AS FOR TEMPS...
LEANED TOWARD THE SLIGHTLY COOLER NAM MOS VALUES FOR HIGHS WEDNESDAY
CONSIDERING THE COOL START TO THE DAY AND LIMITED MIXING.
FOR THURSDAY...KEPT THE FORECAST DRY WITH THE GFS THE OUTLIER IN
PRODUCING PRECIP IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. WITH
VERY WEAK FORCING AND LIMITED MOISTURE PREFERRED THE DRY
NAM/ECMWF/SREF
SOLUTIONS. SURGING 1000-850MB THICKNESSES SHOULD ALLOW HIGH TEMPS
THURSDAY TO SOAR TO THE LOW TO MID 70S EAST OF THE BLUE RIDGE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE
OVER THE AREA THURSDAY FLATTENS FRIDAY AND SATURDAY...BEFORE
RE-BUILDING IN ADVANCE OF A DEEP UPPER LEVEL TROF IN THE CENTRAL
U.S. FOR SUNDAY AND MONDAY. INCREASED COVERAGE OF POPS SATURDAY AS
IMPULSES MOVE THROUGH THE AREA ON NORTHERN PERIPHERY OF UPPER RIDGE
AND WITH GFS ENSEMBLES SHOWING A LARGE NUMBER OF MEMBERS PRODUCING
PRECIP. KEPT POPS IN THE CHC OR SLIGHT CHC CATEGORY WITH LIMITED
MOISTURE TAP.
FOR MONDAY...THE GFS CONTINUES TO BE FASTER THAN THE ECMWF WITH THE
ARRIVAL OF A SFC FRONT...BUT THE TREND OF THE ECMWF HAS BEEN FASTER
WITH THE ARRIVAL OF PRECIP. THEREFORE...INCREASED COVERAGE AND
VALUES OF POPS MONDAY MAINLY IN THE MTNS.
TEMPS THROUGH THE PERIOD WILL ABOVE NORMAL.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
WILL STILL SEE SOME GUSTY WINDS EARLY THIS EVENING OUT EAST WITH
LOW LVL WIND SHEAR AN ISSUE FROM BCB EAST AS WELL BEFORE
CONVECTION MOVES IN. THE DRIER AIR HAS MADE FOR SLOWER TRANSITION
TO LOWER CIGS EVEN WITH SHOWERS AND STORMS OVER SE WV. HAVE SPED
UP TIMING OF CONVECTION BY 2 HOURS FROM PREVIOUS FORECAST...WITH
FRONT ARRIVING JUST BEHIND IT. LOOK FOR THUNDERSTORMS WITH HEAVIER
RAINS IMPACTING BLF/LWB AT TIMES FROM NOW UNTIL 02Z...WITH
MODERATE SHOWERS AFTERWARDS. POTENTIAL EXISTS FOR SVR WINDS WITH
SOME OF THE STORMS. WINDS SHIFT TO THE WEST THIS EVENING THEN
INCREASE DURING THE DAYLIGHT HOURS WITH MIXING. CIGS AT BLF SHOULD
STAY MVFR MOST OF THIS PERIOD...WITH LWB IMPROVING TO VFR BY 18Z
TUE.
AT BCB...EXPECT GUSTY WINDS WITH SHOWERS AND SOME THUNDER TO
ARRIVE BY 0230Z WITH MVFR CIGS AND SOME IFR VSBYS. WINDS SHIFT TO
THE NW BY 12Z AND GUST UP TO 30 KNOTS WITH VFR CONDITIONS
RETURNING LATE MORNING.
THE LINE OF SHRA/TSRA AFFECTS ROANOKE BY 04Z AND LYH/DAN FROM
05-6Z. THE QUESTION WILL BE IN HOW STRONG THE LINE WILL BE AS IT
MOVES EAST OVERNIGHT. KEPT THUNDER IN THE TAFS BUT EXPECT LESS
TIME OF THUNDER THAN FORECASTED.
LOOK FOR MVFR CONDITIONS TO IMPROVE TO VFR AT ROA/LYH/DAN IN THE
11Z-13Z TIME FRAME WITH WINDS GUSTING FROM THE WNW AT 25-35 KNOTS.
A RETURN TO VFR CONDITIONS IS EXPECTED FOR TUESDAY NIGHT THROUGH
THURSDAY AS THE AREA REMAINS UNDER A LARGE UPPER RIDGE OF HIGH
PRESSURE. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS
FRIDAY AS A WEAK FRONT CROSSES THE AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR NCZ001>006-018>020.
WV...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/WPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 PM EDT MON APR 4 2011 VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-060230- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 1025 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY. AREAS OF FROST CAN BE EXPECTED WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015-016-032-043-044-058-060230- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX- 1025 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A FEW SHOWERS AND THUNDERSTORMS OVERNIGHT COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY...ESPECIALLY IN THE FOOTHILLS AND MOUNTAINS. AREAS OF FROST CAN BE EXPECTED WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT MON APR 4 2011
NCZ001-002-018-VAZ007-009-010-015-050015-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-
WATAUGA NC-
724 PM EDT MON APR 4 2011
...A LINE OF STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...ASHE...BLAND...GRAYSON...SMYTH...TAZEWELL AND WATAUGA
COUNTIES...
AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO
TAZEWELL...SMYTH AND GRAYSON COUNTIES. THIS LINE IS MOVING TO THE
EAST AT AROUND 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CERES AROUND 730 PM AND BOISSEVAIN AROUND 735
PM.
LAT...LON 3634 8185 3635 8173 3641 8175 3657 8170
3663 8161 3692 8184 3698 8179 3715 8191
3724 8171 3721 8168 3721 8156 3732 8139
3697 8134 3695 8138 3690 8133 3636 8126
3637 8134 3634 8137 3625 8190 3629 8192
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT MON APR 4 2011
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-050430-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-
TAZEWELL VA-WATAUGA NC-WYTHE VA-
1146 PM EDT MON APR 4 2011
...A LINE OF THUNDERSTORMS WILL AFFECT
ALLEGHANY...ASHE...BLAND...GRAYSON...MERCER...SMYTH...TAZEWELL...
WATAUGA AND WYTHE COUNTIES...
AT 1145 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
SALTVILLE TO 6 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR ASBERRYS...CLIFFIELD...BANDY...AND JEWELL
RIDGE AROUND 1155 PM...TAZEWELL...AMONATE...HUNGRY MOTHER STATE
PARK...AND THOMAS BRIDGE AROUND MIDNIGHT...GRATTON AND AND TIPTOP
AROUND 1205 AM.
LAT...LON 3635 8183 3635 8173 3641 8175 3657 8170
3663 8161 3687 8179 3700 8180 3715 8191
3725 8173 3721 8168 3721 8156 3728 8141
3739 8134 3752 8099 3750 8096 3650 8112
3611 8173 3611 8181 3621 8191 3629 8192The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Several large trees were blown down and a carport was picked up and lifted into the trees in Hays by thunderstorm winds.
Two chicken houses were destroyed by thunderstorm winds. Several trees were also downed by the winds.
A large pine tree was blown down across a driveway, and some lawn furniture was also blown around.
Around 35 to 40 homes were damaged along with numerous large trees down by a tornado with winds estimated up to 100 MPH. The damage included: huge trees down on homes and barns, roofs lifted off and shingles blown off of houses and barns, carports collapsed on vehicles, and the windows blown out at Longhill Community Building.
Trees were blown down by thunderstorm winds across the county.
A tree was blown down on US Route 220.
Trees were blown down across the county.
Numerous trees were blown down across the area. Several of them were on Badgett Sisters Parkway, one on Oak View Loop Road and another one on Boy Scout Camp Road. A roof was also blown off a house on Marshall Graves Road. The RAWS site at Caswell Gamelands measured a wind gust to 72 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299697, 299699, 304475, 299700, 299701, 299702, 299704, 299705, 299708.